Previously, we reported two patients who had ARDS develop at the time of engraftment after BMT when the WBC count was recovering rapidly.11 These two patients shared three common features: (1) increased TNF-α levels before preconditioning; (2) treatment with cyclophosphamide, methotrexate, and busulfan, which are harmful to the lungs; and (3) elevated levels of inflammatory cytokines. Pulmonary damage caused by these factors may have been potentiated by G-CSF through elevation of the IL-8 level. Consequently, ARDS could be considered to be one manifestation of vascular endothelial injury caused by elevated levels of IL-8, as we have suggested previously.11In another study,12we found that the serum TNF-α level and the incidence of cytomegalovirus-related interstitial pneumonitis were significantly increased in patients with HLA-B51 or HLA-B52 antigen. This association may have arisen from the proximity of these alleles to the gene for TNF-α, which increases the possibility of linkage between them. In the present study, all five patients had ARDS-like pulmonary injury develop during recovery of the WBC count after G-CSF administration possessed HLA-B51 or HLA-B52. In addition, fever occurred in all five patients during the period of myelosuppression, and the onset of ARDS was associated with elevation of TNF-α and IL-8. Of the 65 patients receiving BMT, 20 patients (approximately 30%) had HLA-B51 or HLA-B52 (HLA analysis was not performed in patients receiving conventional chemotherapy). As described in the studies cited above, when the patients having HLA-B51 or HLA-B52 became febrile before or after BMT, particularly during myelosuppression, and developed inflammatory reaction, the TNF-α level increased and became significantly higher than that in patients having other HLA types. Such patients were at high risk for having complications develop, including cytomegalovirus-interstitial pneumonitis. In patients having HLA types other than B51 or B52, however, the elevation of TNF-α level was not so high even if an inflammatory reaction developed, and in many cases, cytomegalovirus-interstitial pneumonitis and other complications after BMT were mild. From these results, it seems that the risk of ARDS may be increased when the WBC count rises rapidly after administration of G-CSF in patients who fulfill the following three criteria: (1) possession of HLA-B51 or HLA-B52; (2) treatment with drugs having pulmonary toxicity, such as bleomycin, cyclophosphamide, methotrexate, busulfan, and total body irradiation; and (3) infection during the period of granulocytopenia after chemotherapy. In patients having HLA-B51 or HLA-B52, TNF-α is prone to undergo stimulation because of linkage disequilibrium. When it is stimulated, the TNF-α level increases.13–14 The elevation is particularly remarkable when it is stimulated by inflammatory reaction such as infection. The remarkable elevation induces an elevation of the IL-8 level. Consequently, it is estimated that the elevation of TNF-α and IL-8 levels induce ARDS through adhesion of neutrophils to vascular endothelial cells and their migration and infiltration into stroma as described above.15–16 In conclusion, patients who fulfill the above three criteria may require more careful monitoring when the WBC count starts to recover after chemotherapy or BMT.